Hail, Marshall
- When
- April 3, 5:00 PM CST
- Where
- Marshall County, 5 mi NE of Benton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.921, -88.286
Diurnal heating and cold 500 mb temperatures around minus 18 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Diurnal heating and cold 500 mb temperatures around minus 18 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg. A 500 mb trough axis over the Plains moved northeast across the Lower Ohio Valley in the afternoon, providing enough cold air aloft for the generation of storms with hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:43 PM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion...corrected name at end of product National Weather Service Paducah KY 243 PM CDT Mon Apr 3 2017 .SHORT TERM...(Tonight through Wednesday night) Issued at 106 PM CDT Mon Apr 3 2017 While no model is perfectly capturing ongoing convection, wrf and hrrr data appears a reasonable facsimile. Hrrr swings the action thru by about 02Z, with thunder threat diminishing thereafter. Troffy shower threat may linger into/thru the overnight, but Pops drop markedly. Synoptic modeling then gives a pause in Pops Tuesday, before bringing in another circulation system that pinwheels across the mid Mississippi valley Tuesday night-Wed. Both systems encounter similar airmasses and we are outlooked by SPC in a marginal risk svr for both time periods, mainly for isolated hail/damaging wind threat. Temps are warm with 70s/50s, but begin to get cooler/damper under the big trof/Low by Wed night, heading into the long term ptn of the forecast. .LONG TERM...(Thursday through Sunday) Issued at 243 PM CDT Mon Apr 3 2017 The medium range models were in good agreement in the extended forecast period. At the beginning of the period, lower mid level heights and cyclonic upper flow will prevail on Thu, with lingering showers east of the MS River during the day. Cool northerly flow aloft will continue just behind a low pressure system, with clearing skies and a northwesterly breeze at the surface. This will provide unseasonably cool temperatures on Fri, just like Thu, but with sunshine. Fri morning, if the wind lets up a bit, there may be patchy frost across parts of southeastern MO and southern IL, with temperatures in the 30s over much of the area. Sat morning, frost should be more widespread across much of the region, especially in the north, due to lighter winds. Afternoon highs are expected to rebound about 8-10 degrees by Sat, with a surface ridge axis passing through the PAH forecast area around noon. Southwesterly flow aloft and increasing southerly or south southwesterly low level flow Sun will encourage even warmer highs in the lower half of the 70s Sun and Mon. This will be in advance of deeper moisture and lift in our region associated with a vigorous low pressure system moving near the Canadian border. Thus, showers and possibly tstms will return to the forecast Mon. && .AVIATION... Issued at 106 PM CDT Mon Apr 3 2017 Ongoing convective Pops will continue to be actively mentioned as vicinity or conditionally probable, and will carry MVFR CIGS/VSBYS restrictions along with them. Then, either MVFR or low VFR CIGS persist into the overnight hours, with improvement to VFR late tonight and into the planning period time frame. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && LONG TERM...DB
Hazardous Weather Outlook National Weather Service Paducah KY 223 PM CDT Mon Apr 3 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 223 PM CDT Mon Apr 3 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon or evening include a marginal risk of severe storms for hail and damaging winds. Otherwise, locally heavy rainfall and lightning are potential hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms in the forecast Tuesday night through Wednesday similarly include a marginal risk of severe storms for hail and damaging winds, with lightning and heavy rain also potential hazards. Low temperatures in the 30s are forecast Thursday night and Friday night. Frost may occur either night but is most likely and should be most widespread Friday night, especially along the Interstate 64 corridor in southwest Indiana and southeast Illinois. .SPOTTER INFORMATION STATEMENT... Spotters should maintain alert status in case their activation is requested.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL SCOTT CITY 37.22N 89.53W
04/03/2017 M0.75 INCH SCOTT MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED IN SCOTT CITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL CARBONDALE 37.72N 89.22W
04/03/2017 M0.75 INCH JACKSON IL TRAINED SPOTTER
PENNY SIZE HAIL REPORTED ALONG HIGHWAY 13.
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
333 PM CDT MON APR 3 2017
MOZ111-032100-
Scott MO-
333 PM CDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 400 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm. Dime sized hail recently fell in Scott City.
Locations impacted include...
Cape Girardeau, Sikeston, Scott City, Chaffee, Oran, Miner, Benton,
Morley, Kelso, Haywood City, Hay-Wood City, Thebes, Vanduser,
Blodgett, Diehlstadt, Commerce and Lambert.
LAT...LON 3693 8969 3695 8971 3709 8979 3712 8977
3715 8970 3723 8962 3725 8946 3719 8946
3709 8938 3705 8939 3701 8931 3700 8937
3697 8937 3697 8941 3694 8943 3694 8946
3691 8947 3691 8950 3688 8951 3686 8969
TIME...MOT...LOC 2033Z 239DEG 27KT 3707 8958Special Weather Statement
National Weather Service Paducah KY
338 PM CDT MON APR 3 2017
ILZ080>082-084>086-089-090-093-094-MOZ076-032130-
Saline IL-Massac IL-Perry IL-Franklin IL-Jackson IL-Hamilton IL-
Pope IL-Williamson IL-Johnson IL-Pulaski IL-Perry MO-
338 PM CDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...PULASKI...MASSAC...
POPE...JOHNSON...WILLIAMSON...SALINE...JACKSON...FRANKLIN...HAMILTON
AND EAST CENTRAL PERRY COUNTIES UNTIL 430 PM CDT...
At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Galatia to near East Cape Girardeau. Movement
was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms. Pea to dime sized hail has been reported recently in
Carbondale and Galatia.
Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, West Frankfort, Murphysboro,
Benton, Metropolis, Du Quoin, Pinckneyville, Carterville, Eldorado,
Johnston City, McLeansboro, Christopher, Vienna, Rend Lake Area,
Sesser, Zeigler and Carrier Mills.
LAT...LON 3791 8849 3791 8837 3743 8841 3729 8851
3716 8843 3707 8846 3723 8893 3707 8917
3709 8923 3733 8925 3733 8904 3759 8904
3756 8947 3788 8964 3818 8959 3821 8915
3812 8914 3812 8871 3824 8870 3825 8837
TIME...MOT...LOC 2037Z 335DEG 54KT 3784 8862 3725 8946PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST CARBONDALE 37.72N 89.22W
04/03/2017 E50 MPH JACKSON IL TRAINED SPOTTER
REPORTED ALONG HIGHWAY 13
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
400 PM CDT MON APR 3 2017
ILZ080>094-032200-
White IL-Massac IL-Jackson IL-Gallatin IL-Pope IL-Union IL-
Johnson IL-Hardin IL-Saline IL-Perry IL-Alexander IL-Franklin IL-
Hamilton IL-Williamson IL-Pulaski IL-
400 PM CDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...POPE...
JOHNSON...SALINE...ALEXANDER...FRANKLIN...PERRY...WHITE...HARDIN...
MASSAC...WILLIAMSON...JACKSON...HAMILTON AND GALLATIN COUNTIES UNTIL
500 PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crossville to 6 miles northeast of Creal
Springs to 6 miles east of Tamms. Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms. Pea to Dime sized hail has been reported in Carbondale
and Galatia. 50 mph wind gusts were reported in Carbondale.
Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, West Frankfort, Murphysboro,
Benton, Metropolis, Du Quoin, Pinckneyville, Carterville, Carmi,
Anna, Eldorado, Johnston City, McLeansboro, Cairo, Christopher,
Jonesboro and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3825 8798 3816 8791 3766 8816 3749 8806
3739 8847 3708 8846 3723 8898 3711 8926
3698 8914 3707 8926 3699 8927 3704 8938
3728 8952 3737 8942 3760 8948 3782 8968
3822 8959 3812 8871 3823 8870 3826 8799
TIME...MOT...LOC 2059Z 237DEG 163KT 3814 8812 3770 8877 3725 8914The Paducah radar (KPAH), 46 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685008.